Alert archive / Kansas / Special Weather Statements in 2013
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at May 29, 2013, 11:30 PM CDT for Cowley County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2013, 11:30 PM CDT (04:30 UTC)
- Expired
- May 30, 2013, 12:00 AM CDT
- In force
- 30 min
- Issued by
- NWS Wichita, KS
County Cowley County, KS
The radar
The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 04:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 4.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2011 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 436 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 23.7
The text
As transmitted, in the capitals the NWS used until 2016.
226
WWUS83 KICT 300430
SPSICT
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT WED MAY 29 2013
KSZ092-093-300500-
COWLEY-SUMNER-
1130 PM CDT WED MAY 29 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...
AT 1127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CHILOCCO...OR 24
MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 35 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3701 9746 3747 9748 3747 9653 3699 9652
3699 9741
TIME...MOT...LOC 0431Z 220DEG 32KT 3694 9692
$$
BILLINGSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 29, 6:29 PM CDT, 5 hours 1 minute earlier.
Area forecast discussion, May 29, 6:29 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT WED MAY 29 2013 .SYNOPSIS... ISSUED AT 159 PM CDT WED MAY 29 2013 IN THE UPPER LEVELS...THE TROUGH IS STARTING TO TAKE ON A MORE NEGATIVE TILT AS STRETCHES FROM THE NORTHERN INTERMOUNTAIN INTO THE SOUTHERN HIGH PLAINS. WATER VAPOR IMAGERY SHOWS A VORT LOBE ROTATING NORTHEAST ACROSS WEST TX INTO SOUTHEAST CO AT THIS TIME. AT THE SURFACE...LOW PRESSURE IS SITUATED GENERALLY ALONG THE KS- CO BORDER WITH THE DRYLINE EXTENDING FROM WEST OF KGCK INTO THE OK PANHANDLE. THERE ALSO APPEARS TO BE A MORE SYNOPTIC FRONT PUSHING SOUTHEAST ACROSS WESTERN NEBRASKA. && .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 159 PM CDT WED MAY 29 2013 CURRENTLY EXPECTING STORMS TO DEVELOP ALONG THE DRYLINE OUT IN WESTERN KS/OK PANHANDLE BEFORE 3 PM. GIVEN FORECAST STORM MOTIONS WOULD THE MOST LIKELY LOCATION FOR STORM DEVELOPMENT TO AFFECT THE FORECAST AREA WOULD BE SOUTHWEST OF DODGE CITY. A CLUSTER OF STORMS HAS DEVELOPED OUT AHEAD OF THE DRYLINE AS THE UPPER DYNAMICS STAR TO LIFT OUT. WHILE THESE STORMS MAY POSE A LOW END SEVERE THREAT...STILL FEEL THE MORE ROBUST ACTIVITY WILL STAY OVER WESTERN KS THIS AFTERNOON. SO BEST SHOT FOR THE MORE WIDESPREAD SEVERE TO AFFECT OUR WESTERN FRINGES WOULD BE CLOSE TO OR EVEN SHORTLY AFTER SUNSET. STILL REMAIN CONFIDENT THAT MORE WIDESPREAD CONVECTION WILL AFFECT THE AREA OVERNIGHT AS 850-700MB MOISTURE TRANSPORT REALLY GETS CRANKED UP AHEAD OF THE WAVE. STORM DEVELOPMENT OVER NW KS WILL EITHER DIVE SOUTHEAST ACROSS THE FORECAST AREA...OR ELEVATED STORMS WILL DEVELOP AFTER SUNSET OVER CENTRAL KS AND DIVE SOUTHEAST OVERNIGHT. ANY STORMS OVERNIGHT WILL HAVE A HAIL AND WIND THREAT. ANOTHER ACTIVE DAY LOOKS ON TAP FOR THURSDAY. HOWEVER...MUCH OF THE FINER SCALE DETAILS WILL NOT BECOME CLEAR UNTIL WE SEE WHAT KIND OF BOUNDARIES THE OVERNIGHT CONVECTION LAY OUT. THE MAIN CONCERN FOR HIGHER END SEVERE IS THE STRONG UPPER JET MOVING INTO THE AREA...SOME OF THE STRONGEST UPPER WINDS WE HAVE HAD IN SEVERAL DAYS. THE MAIN ISSUE WILL BE THE AMOUNT OF STORM DEVELOPMENT. THE MOST WIDESPREAD STORM DEVELOPMENT LOOKS TO BE OVER NORTHEAST KS WHICH WILL BE UNDER THE LEFT EXIT REGION OF THE UPPER JET WHILE MOST OF OUR FORECAST AREA IS NOT IN A FAVORABLE JET REGION. IN ADDITION THERE SHOULD BE SOME SUBSIDENCE BEHIND THE WAVE LIFTING OVER NORTHERN MO/IA. WOULD THINK THE BEST CHANCE FOR STORMS TO DEVELOP WOULD BE LATER IN THE AFTERNOON/EARLY EVENING AS THE MOISTURE STARTS TO ROLL BACK TO THE NORTHWEST ENHANCING CONVERGENCE. SO RIGHT NOW FEEL THE BEST HIGH END SEVERE CHANCES THU WILL BE OVER SOUTHERN KS INTO OK. ALSO SEEING A FAIRLY GOOD OVERNIGHT ELEVATED CONVECTION SIGNAL THU NIGHT ESPECIALLY OVER NORTHEAST KS. THE LOW LEVEL MOISTURE IS EXPECTED TO REMAIN OVER SE KS FOR FRI AS THE UPPER TROUGH CONTINUES TO SWING ACROSS THE PLAINS. WITH STRONG UPPER WINDS REMAINING...A SEVERE THREAT WILL REMAIN FRI INTO FRI EVENING FOR LOCATIONS SOUTHEAST OF THE KS TURNPIKE. .LONG TERM...(SAT THROUGH WEDNESDAY) ISSUED AT 159 PM CDT WED MAY 29 2013 BY SAT MORNING THE UPPER TROUGH WILL EXTEND FROM THE UPPER MISSISSIPPI VALLEY INTO EASTERN KS. THIS SHOULD PUSH THE BETTER MOISTURE SOUTHEAST OF THE FORECAST AREA FINALLY ALLOWING SOME MORE COMFORTABLE DRIER AIR TO MOVE INTO THE REGION. CONFIDENCE IS HIGH THAT PRECIP WILL REMAIN OUT OF THE FORECAST FOR SUN AS SURFACE HIGH PRESSURE SETTLES OVER THE AREA. SOME RETURN FLOW WILL SETUP ON MON AS LOW PRESSURE STRENGTHENS IN THE LEE OF THE ROCKIES AHEAD OF AN UPPER WAVE OVER THE NORTHERN ROCKIES. THIS WILL ALLOW BETTER MOISTURE TO WORK BACK INTO THE FORECAST AREA FOR MUCH OF NEXT WEEK. LAWSON && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 624 PM CDT WED MAY 29 2013 TWO SEPARATE AXES OF THUNDERSTORMS EARLY THIS EVENING TO BE CONCERNED ABOUT. THE FIRST ONE IS FROM CENTRAL KS TO CENTRAL OK...WITH A SECOND AREA OF DEVELOPMENT NEAR THE DRYLINE OVER THE HIGH PLAINS. ICT...SLN...AND HUT WILL NEED TEMPO TS GROUPS FOR EARLY THIS EVENING. ACTIVITY OVER HIGH PLAINS MAY MERGE INTO ONE OR MORE MESOSCALE CONVECTIVE SYSTEMS...MOVING SOUTHEASTWARD ACROSS POTENTIALLY A LARGE PORTION OF OUR FORECAST AREA OVERNIGHT INTO EARLY THURSDAY MORNING. ISOLATED SEVERE STORMS MAY DEVELOP LATE THURSDAY INTO THURSDAY EVENING ALONG/E OF I-135 NEAR/E OF DRYLINE IN A VERY UNSTABLE ENVIRONMENT. MVFR CIGS LIKELY FOR A GOOD PORTION OF OUR AREA BY EARLY THURSDAY MORNING...THEN DISSIPATING BY LATE MORNING. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 82 67 84 / 60 40 30 40 HUTCHINSON 65 83 66 83 / 50 30 20 30 NEWTON 66 80 65 83 / 60 40 30 40 ELDORADO 67 80 67 83 / 60 50 30 40 WINFIELD-KWLD 68 82 69 86 / 60 40 30 40 RUSSELL 62 81 56 81 / 60 20 20 10 GREAT BEND 62 83 60 81 / 60 20 20 20 SALINA 63 81 63 81 / 70 30 30 30 MCPHERSON 64 81 64 83 / 60 30 30 30 COFFEYVILLE 68 81 68 83 / 60 60 50 50 CHANUTE 68 80 66 82 / 60 60 50 60 IOLA 68 79 66 81 / 70 60 50 60 PARSONS-KPPF 68 80 67 82 / 60 60 50 50 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ032-033-047>052- 067>069-082-083-091>093. &&
Hazardous weather outlook, May 29, 9:58 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 958 PM CDT WED MAY 29 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-310300- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 958 PM CDT WED MAY 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT MULTIPLE THUNDERSTORM COMPLEXES WILL MOVE ACROSS THE AREA TONIGHT. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. THE MAIN THREATS WILL BE WIND GUSTS TO 50 TO 60 MPH...SMALL HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL MOVE EAST ACROSS EASTERN KANSAS EARLY THURSDAY MORNING WITH DAMAGING WINDS POSSIBLE. MEANWHILE...THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN THE AFTERNOON AND EVENING ALONG A DRY LINE BOUNDARY. THIS BOUNDARY IS FORECAST TO BE NEAR THE INTERSTATE I-135 AND I-35 CORRIDOR FOR STORM INITIATION. SUPERCELL THUNDERSTORMS WILL DEVELOP RAPIDLY ALONG THE DRY LINE AND MOVE EASTWARD...WITH VERY LARGE HAIL AND DAMAGING WINDS. IN ADDITION SOME STRONG LONG TRACK TORNADOES WILL ALSO BE POSSIBLE. SEVERE STORMS WILL REMAIN IN THE FORECAST FOR FRIDAY INTO FRIDAY NIGHT FOR MAINLY LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT DUE TO THE MARGINAL AND ISOLATED NATURE OF SEVERE WEATHER. SPOTTER ACTIVATION IS LIKELY FOR SOUTH CENTRAL AND SOUTHEAST KANSAS THURSDAY AFTERNOON AND EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Local storm report, May 29, 8:51 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
851 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND DMG INDEPENDENCE 37.23N 95.71W
05/29/2013 MONTGOMERY KS LAW ENFORCEMENT
SEVERAL TREE LIMBS DOWN.
&&
RBLLocal storm report, May 29, 9:01 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 4 N EUREKA 37.88N 96.29W
05/29/2013 E60 MPH GREENWOOD KS EMERGENCY MNGR
60 MPH WINDS ESTIMATED AT THE EUREKA CITY LAKE.
&&
RBLLocal storm report, May 29, 9:05 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
905 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 4 N HAMILTON 38.04N 96.16W
05/29/2013 E60 MPH GREENWOOD KS EMERGENCY MNGR
&&
RBLLocal storm report, May 29, 9:14 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
914 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0912 PM TSTM WND GST THAYER 37.49N 95.47W
05/29/2013 E60 MPH NEOSHO KS PUBLIC
NEOSHO COUNTY EMERGENCY MANAGEMENT RELAYED A CITIZENS
REPORT OF 50 TO 70 MPH WIND GUSTS IN THE TOWN OF THAYER.
&&
JMCLocal storm report, May 29, 9:22 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT WED MAY 29 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM TSTM WND DMG SEDAN 37.13N 96.18W
05/29/2013 CHAUTAUQUA KS EMERGENCY MNGR
3 FOOT DIAMETER TREE BLOWN DOWN.
&&
RBLSpecial weather statement, May 29, 11:30 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CDT WED MAY 29 2013
KSZ092-093-300500-
COWLEY-SUMNER-
1130 PM CDT WED MAY 29 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND SUMNER COUNTIES...
AT 1127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF CHILOCCO...OR 24
MILES SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 35 MPH.
WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
&&
LAT...LON 3701 9746 3747 9748 3747 9653 3699 9652
3699 9741
TIME...MOT...LOC 0431Z 220DEG 32KT 3694 9692
BILLINGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:12 PM CDT | Special Weather Statement | ICT | Cowley | 33 min |
| May 29, 8:01 PM CDT | Special Weather Statement | ICT | Chautauqua | 29 min |
| May 29, 8:14 PM CDT | Special Weather Statement | ICT | Elk, Montgomery, Wilson | 46 min |
| May 29, 8:20 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood, Labette, Montgomery, Neosho and 1 more | 40 min |
| May 29, 8:48 PM CDT | Special Weather Statement | ICT | Greenwood | 27 min |
| May 29, 8:49 PM CDT | Special Weather Statement | ICT | Allen, Woodson | 26 min |
| May 29, 8:56 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 49 min |
| May 29, 8:59 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 16 min |
| May 30, 2:13 AM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| May 30, 2:46 AM CDT | Special Weather Statement | ICT | Reno | 29 min |
| May 30, 3:20 AM CDT | Special Weather Statement | ICT | Marion | 115 min |
| May 30, 3:52 AM CDT | Flood Watch | ICT | Allen, Chautauqua, Elk, Greenwood, Labette, Montgomery and 3 more | 50 hr |
| May 30, 4:00 AM CDT | Special Weather Statement | ICT | Butler | 2 hr |
| May 30, 4:32 AM CDT | Special Weather Statement | ICT | Harvey, Kingman, Reno, Sedgwick | 118 min |
| May 30, 5:36 AM CDT | Areal Flood Warning | ICT | Sedgwick | 4 hr |
| May 30, 7:07 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 68 min |
| May 30, 7:14 AM CDT | Special Weather Statement | ICT | Saline | 61 min |
| May 30, 7:36 AM CDT | Areal Flood Warning | ICT | Saline | 4 hr |
| May 30, 7:41 AM CDT | Areal Flood Warning | ICT | Rice | 4 hr |
| May 30, 9:42 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 63 min |
| May 30, 10:26 AM CDT | Special Weather Statement | ICT | Harvey, Sedgwick | 49 min |
| May 30, 10:36 AM CDT | Special Weather Statement | ICT | Marion | 54 min |
| May 30, 12:25 PM CDT | Special Weather Statement | ICT | Neosho | 35 min |
| May 30, 1:10 PM CDT | Special Weather Statement | ICT | Montgomery | 35 min |
| May 30, 1:29 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 31 min |
| May 30, 1:40 PM CDT | Areal Flood Warning | ICT | Chautauqua, Labette, Montgomery, Neosho | 30 hr |
| May 30, 2:00 PM CDT | Special Weather Statement | ICT | Labette, Montgomery | 45 min |
| May 30, 2:40 PM CDT | Flash Flood Warning | ICT | Labette, Montgomery | 4 hr |
| May 30, 2:46 PM CDT | Special Weather Statement | ICT | Labette | 29 min |
| May 30, 4:34 PM CDT | Special Weather Statement | ICT | Russell | 41 min |
| May 30, 4:39 PM CDT | Special Weather Statement | ICT | Barton | 51 min |
| May 30, 5:00 PM CDT | Special Weather Statement | ICT | Barton | 45 min |
Nearby
Special Weather Statements in Kansas, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.